It's double-whammy time for the non-nuke nevirapine (Viramune). Already known to cause potentiall
It's double-whammy time for the non-nuke nevirapine (Viramune). Already known to cause potentially fatal allergic reactions, including severe skin rash and liver damage, in some takers, substantially increased reports to the Food and Drug Administration (FDA) of such problems prompted a harsher warning to health care providers from manufacturer BoehringerIngelheim/Roxane Laboratories. The company advised close clinical and laboratory monitoring during the first 12 weeks of nevirapine use, when problems are most likely to occur. After that, continued monitoring is recommended because in one third of the cases, the liver problems developed after 12 weeks. HIVers coinfected with hep B or C are at higher risk for bad livers when taking the drug.
A second nevirapine red flag came from the Centers for Disease Control and Prevention (CDC) in January, advising against the drug's use for postexposure prophylaxis (PEP), the anti-HIV prevention measure used immediately after exposure to the virus. Although nevirapine has never been CDC-recommended for PEP, its rapid action, ease of use and effectiveness for single-dose prevention of mother-to-child transmission (still considered safe) led some docs to prescribe it. An FDA review found 22 cases of serious reactions in previously healthy nevirapine PEPers. Distressing symptoms often began after a short time on the drug (two weeks on average).
Although nevirapine-takers' liver symptoms vary, the first commonly include fatigue, appetite loss and nausea, sometimes accompanied by blood liver enzyme elevations, followed by jaundice (yellowing of the eyes and skin), liver swelling and liver failure. Anyone with such symptoms is advised to stop using nevirapine immediately, go for liver tests and, by all means, never take the drug again.